Thunderstorm Wind, Franklin
- When
- July 4, 10:39 PM CST
- Where
- Franklin County, Franklin
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.100, -98.950
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 4, 8:55 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 955 PM CDT SUN JUL 4 2004 .DISCUSSION...A DEFINITE DIFFERENCE TONIGHT AS OPPOSED TO LAST NIGHT IN TERMS OF CONV EVOLUTION THIS EVENING. GROWING CONCERN LATE THIS EVENING IS W/MERGING SRN/NRN STREAM SW TROFS OUT WEST. NEW ETA40 500 MB HGT REFLECTION OF THIS LOOKS QUITE GOOD AND GIVEN ENHANCED BACKED LL INFLOW INTO DVLPG LINE SEGMENTS BOTH WEST AND SOUTH ALG W/APPRECIABLE PWS IN PLACE AND STEEP MID LVL LAPSE RATE PLUME OVERHEAD ALL SPELL TROUBLE OVR SRN NEB AND NRN KS. WILL BE UPDATING SHORTLY FOR FLOOD WATCH TONIGHT INTO TOMORROW MORNING BASICALLY ALG AND SOUTH OF A GENEVA TO HASTINGS TO PHILLIPSBURG LINE. && T && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...MAIN CONCERNS WILL BE PRECIPITATION CHANCES AND AFTERNOON TEMPERATURES. UPPER LEVEL SHORT WAVE WAS MOVING EAST NORTHEAST ACROSS SOUTHWEST COLORADO EARLY THIS AFTERNOON...AS SEEN IN THE WATER VAPOR IMAGERY. IN SURFACE OBSERVATIONS...A DRY LINE CAN BE SEEN IN THE NEBRASKA PANHANDLE EXTENDING SOUTH THROUGH EASTERN COLORADO. A SURFACE BOUNDARY WAS ALSO LAYING ACROSS SOUTHERN SOUTH DAKOTA...INTO EXTREME NORTHERN NEBRASKA. CONVECTION WAS INITIATING IN THE PANHANDLE OF NEBRASKA EARLY THIS AFTERNOON...AND ALONG THE FRONT RANGE OF THE ROCKIES IN COLORADO. LAPS 19Z ANALYSIS OF CAPE HAD VALUES UP TO 6300 J/KG ALONG THE KANSAS/COLORADO BORDERS...DECREASING TO NEAR 2300 J/KG IN GOSPER AND FURNAS COUNTIES. THE LOW LEVEL WIND FIELD HAS REMAINED WEAK ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. CONVECTION SHOULD CONTINUE TO DEVELOP ALONG THE DRY LINE IN WESTERN NEBRASKA AND KANSAS. UPPER LEVEL WAVE SHOULD HELP GIVE GREATER DEFINITION TO THE STORM STRUCTURE. LOW LEVEL WIND FIELDS ARE A LIMITING FACTOR IN THE THUNDERSTORM DEVELOPMENT IN OUR AREA BECAUSE IT IS SO WEAK...IT MAY PLAY A ROLE IN KEEPING WIND POTENTIAL DOWN AS THE GUST FRONT WILL NOT BE MAINTAINED CLOSE TO THE MAIN CONVECTION AS IT MATURES. MID-LEVEL WINDS ASSOCIATED WITH THE WAVE MOVING OUT OF COLORADO...MAY HELP ORGANIZE CONVECTION INTO A MCS. FRONTAL BOUNDARY WILL BE SINKING SOUTH THROUGH NEBRASKA ON MONDAY... AND AN UPPER LEVEL TROUGH JUST NORTH OF IDAHO THIS AFTERNOON WILL BE DROPPING DOWN INTO THE PLAINS. THE TWO SHOULD PROVIDE SUFFICIENT LIFT FOR CONVECTION TOMORROW AFTERNOON AND NIGHT. PRECIPITATION WILL HELP KEEP TEMPERATURES LOWER TOMORROW. TUESDAY THE AREA WILL BE BEHIND THE FRONT...AND TEMPERATURES WILL BE RUNNING ABOUT 10 TO 15 DEGREES BELOW NORMAL. UPPER LEVEL TROUGH WILL BE WELL EAST OF THE REGION BY WEDNESDAY...AND RIDGE WILL BE BUILDING INTO THE PLAINS. EXPECT TEMPERATURES TO REBOUND NICELY TO NEAR NORMAL LEVELS. .LONG TERM...WEDNESDAY TO SUNDAY. MODELS BEGINNING TO COME INTO MORE AGREEMENT WITH OVERALL PATTERN IN THE EXTENDED. HEIGHTS RISE WEDNESDAY BEHIND DEPARTING TROF WITH RIDGE AXIS BUILDING ONTO THE CENTRAL PLAINS. FLOW TRANSITIONS SOUTHWEST BY LATE THURSDAY WITH WEAK SHORTWAVES LIFTING OUT OF THE SOUTHWEST CONUS. AN OUTSIDE CHANCE FOR CONVECTION EXISTS AND HAVE MAINTAINED OUR CURRENT LOW POPS. UPPER TROF DEEPENS IN MANITOBA BY FRIDAY WITH COOL FRONT PUSHING SOUTH INTO THE DAKOTAS. MODELS TRENDING FARTHER NORTH WITH UPPER LOW SO WILL NEED TO MONITOR HOW FAR SOUTH INITIATION POINT OF CONVECTION WILL BE. UPPER TROF LIFTS OUT OVER THE WEEKEND AND RESIDUAL BOUNDARY MAY AGAIN FOCUS CONVECTION...OTHERWISE A GENERAL WARMING TREND IS EXPECTED. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && NELSON/FAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1029 PM CDT SUN JUL 4 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-051200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 1029 PM CDT SUN JUL 4 2004 ...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT MONDAY... ...FLOOD WATCH IN EFFECT UNTIL NOON MONDAY FOR NORTH CENTRAL KANSAS AND FOR LOCATIONS IN SOUTH CENTRAL NEBRASKA SOUTH OF A LINE FROM GENEVA...TO HASTINGS...TO FRANKLIN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT A WIDESPREAD AREA OF THUNDERSTORMS WILL MOVE EAST ACROSS THE OUTLOOK AREA TONIGHT. THUNDERSTORM WIND GUSTS TO 70 MPH...HAIL UP TO AN INCH AND HALF IN DIAMETER...AND HEAVY RAINFALL ARE THE PRIMARY HAZARDS...MAINLY ALONG AND SOUTH OF INTERSTATE 80. HEAVY RAINFALL MAY CAUSE FLASH FLOODING ESPECIALLY IN NORTH CENTRAL KANSAS AND AREAS SOUTH OF A LINE FROM GENEVA...TO HASTINGS...TO FRANKLIN IN NEBRASKA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA MONDAY AND MONDAY NIGHT...WITH ISOLATED CHANCES FOR LARGE HAIL AND LOCALLY HEAVY RAINFALL POSSIBLE ONCE AGAIN. ADDITIONAL SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY THROUGH SATURDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER SERVICE WEB-PAGE... HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) NELSON/T/FAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1041 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1024 PM HAIL 2 S PLAINVILLE 39.21N 99.30W
07/04/2004 0.88 INCH ROOKS KS AMATEUR RADIO
1029 PM TSTM WND GST PALCO 39.25N 99.56W
07/04/2004 70 MPH ROOKS KS LAW ENFORCEMENT
TREE DOWN IN YARD
&&
NELSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1103 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST LOGAN 39.66N 99.57W
07/04/2004 59 MPH PHILLIPS KS BROADCAST MEDIA
&&
NELSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1118 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL KENSINGTON 39.77N 99.03W
07/04/2004 0.88 INCH SMITH KS LAW ENFORCEMENT
&&
NELSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1126 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL GLADE 39.68N 99.31W
07/04/2004 0.88 INCH PHILLIPS KS AMATEUR RADIO
1110 PM TSTM WND DMG LOGAN 39.66N 99.57W
07/04/2004 PHILLIPS KS AMATEUR RADIO
TREES DOWN
1110 PM TSTM WND DMG SPEED 39.68N 99.42W
07/04/2004 PHILLIPS KS AMATEUR RADIO
POWER LINES DOWN
1106 PM TSTM WND DMG WEBSTER STATE PARK 39.40N 99.45W
07/04/2004 ROOKS KS AMATEUR RADIO
TREE FELL ON CAR
1054 PM TSTM WND DMG STOCKTON 39.44N 99.27W
07/04/2004 ROOKS KS AMATEUR RADIO
3 FT DIAMETER TREE DOWN
1123 PM TSTM WND DMG PLAINVILLE 39.23N 99.30W
07/04/2004 ROOKS KS AMATEUR RADIO
MULTIPLE POWER LINES DOWN...HIGHWAY 23
1125 PM TSTM WND DMG PHILLIPSBURG 39.75N 99.32W
07/04/2004 PHILLIPS KS AMATEUR RADIO
TREE LIMBS DOWN ALL OVER CITY
&&
NELSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1138 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST 1 E BELOIT 39.47N 98.09W
07/04/2004 76 MPH MITCHELL KS TRAINED SPOTTER
1125 PM TSTM WND GST BELOIT 39.47N 98.11W
07/04/2004 63 MPH MITCHELL KS BROADCAST MEDIA
AT BELOIT JUNIOR/SENIOR HIGH SCHOOL
&&
NELSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1139 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1139 PM TSTM WND DMG FRANKLIN 40.10N 98.95W
07/04/2004 FRANKLIN NE LAW ENFORCEMENT
TREE LIMBS DOWN
&&
NELSONThe national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411568, 5411569.